Alert archive / Minnesota / Tornado Warnings in 1999

Tornado Warning 2, NWS Duluth, MN

July 4, 1999Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 4, 1999, 11:03 AM CDT for Saint Louis County, Minnesota. It was in force for 57 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1999, 11:03 AM CDT (16:03 UTC)
Expired
Jul 4, 1999, 12:00 PM CDT
In force
57 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:27 AM CDTThunderstorm Wind 70Hibbing, MN
Jul 4, 11:30 AM CDTThunderstorm Wind 56Gheen, MN
Jul 4, 11:39 AM CDTThunderstorm Wind 56Virginia, MN
Jul 4, 11:45 AM CDTThunderstorm Wind 55Tower, MN
Jul 4, 11:50 AM CDTThunderstorm Wind 50Floodwood, MN
Jul 4, 11:52 AM CDTThunderstorm Wind 61Hibbing, MN
Jul 4, 11:55 AM CDTHail 0.75Independence, MN
Jul 4, 11:55 AM CDTThunderstorm Wind 60Canyon, MN
Jul 4, 12:07 PM CDTThunderstorm Wind 50Biwabik, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1999-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1999-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 041607 RRA
TORDLH
MNC137-041700-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1103 AM CDT SUN JUL 4 1999

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ST. LOUIS COUNTY IN MINNESOTA
   INCLUDING THE CITY OF  HIBBING

* UNTIL NOON CDT

* AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 28 MILES SOUTHWEST OF HIBBING...OR ABOUT 14
  MILE*S SOUTHEAST OF GRAND RAPIDS...MOVING EAST AT 35 MPH.

* THE STORM WITH THE POSSIBLE TORNADO WILL BE NEAR...
  TOIVOLA AND ELMER BY 1125 AM
  COTTON BY 1140 AM

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

TOMALAK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:15 AM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 2:15 AM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
215 AM CDT SUN JUL 4 1999

FCST FOCUS THIS PACKAGE...AM CONVECTION FM COMPLEX TRACKING E
ACROSS CWA THIS MORNING AND CONVECTION CHCS TONIGHT AND MONDAY.

IR IMGS SHOW AREA OF TSTMS EXPANDING NORTH OVR BOTH SD/ND ERLY THIS
AM. INGREDIENTS FOR MCS MOSTLY IN PLACE...HOWEVER NOTICED BOTH
RUC/MESO KEEP H8 FLOW A BIT WEAK OVR CNTRL AND NRN MN THIS AM. WITH
S/W PROGGED TO MV E INTO AREA OF STG THCKNESS DIFFLUENCE OVR NRN MN
AND CAPES RUNNING CAPES 3000-4000 ATTM...WILL BITE AND EXPECT
COMPLEX OF SHWRS AND TSTMS TO PUSH ACROSS PORTIONS OF NRN MN
THIS AM. WILL HAVE TO MONITOR POTENTIAL FOR POSS FLOOD POT WITH
TROPICAL PLUME INCHG NORTH...PER W/V IMGS. FOR THIS AFTN...EXPECT
HIGHEST POPS TO RESIDE ACROSS THE NORTH...CLOSER TO THE WMFNT. SOUTH
OF WMFNT...THE HEAT AND HUMIDITY WILL BE ON WITH MOST LOCATIONS
SEEING MIDDLE TO UPPER 80S. SOUTHWEST FLOW WILL KEEP COOLING FM LAKE
SUPERIOR AT BAY.

TONIGHT...WMFNT LFTS WELL INTO ONT WITH SFC TROF PUSHING INTO CNTRL
MN. VRY UNSTBL AMS AND STG THCKNESS DIFF...ONCE AGAIN SUGG MCS
DVLPMNT POSS TONIGHT. OTHW...WILL FOCUS PCPN CHCS NR SFC TROF. ON
MON...MDLS DIVERGE A BIT WITH SPD AND TIMG OF DRIER AIR MOVG INTO
NRN MN. FOR NOW...WILL GO WITH TREND OF MORNING PCPN WRN CWA SPRDG E.

.DLH...NONE.

TOMALAK

In the hours before

Special weather statement, Jul 4, 9:00 AM CDT, 2 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT SUN JUL 4 1999

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THREAT...
PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
IS ALSO POSSIBLE.

DISCUSSION...
A LARGE THUNDERSTORM COMPLEX WAS MOVING EASTWARD FROM NORTH DAKOTA
ALONG A WARM FRONT INTO MOIST UNSTABLE AIR OVER NORTHEASTERN
MINNESOTA. THE STORMS WERE ALREADY SEVERE IN NORTHWESTERN MINNESOTA
EARLY THIS MORNING...AND THIS TREND IS EXPECTED TO CONTINUE AS THE
STORMS ENTER THE NORTHEASTERN PART OF THE STATE. A SEVERE
THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 100 PM FOR THE AREA
FROM BRAINERD AND AITKIN UP TO INTERNATIONAL FALLS. THE REST OF
NORTHEASTERN MINNESOTA...AS WELL AS NORTHWESTERN WISCONSIN...IS
UNDER A SLIGHT RISK OF SEVERE WEATHER FOR THE REST OF THE DAY AND
THIS EVENING.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THE WESTERN
PORTION OF OUR COUNTY WARNING AREA. SPOTTERS IN OTHER AREAS MAY NEED
ACTIVATION LATER TODAY.
ERF
Special weather statement, Jul 4, 9:00 AM CDT, 2 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
900 AM CDT SUN JUL 4 1999

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THREAT...
PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
IS ALSO POSSIBLE.

DISCUSSION...
A LARGE THUNDERSTORM COMPLEX WAS MOVING EASTWARD FROM NORTH DAKOTA
ALONG A WARM FRONT INTO MOIST UNSTABLE AIR OVER NORTHEASTERN
MINNESOTA. THE STORMS WERE ALREADY SEVERE IN NORTHWESTERN MINNESOTA
EARLY THIS MORNING...AND THIS TREND IS EXPECTED TO CONTINUE AS THE
STORMS ENTER THE NORTHEASTERN PART OF THE STATE. A SEVERE
THUNDERSTORM WATCH IS ALREADY IN EFFECT UNTIL 100 PM FOR THE AREA
FROM BRAINERD AND AITKIN UP TO INTERNATIONAL FALLS. THE REST OF
NORTHEASTERN MINNESOTA...AS WELL AS NORTHWESTERN WISCONSIN...IS
UNDER A SLIGHT RISK OF SEVERE WEATHER FOR THE REST OF THE DAY AND
THIS EVENING.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTERS HAVE ALREADY BEEN ACTIVATED FOR THE WESTERN
PORTION OF OUR COUNTY WARNING AREA. SPOTTERS IN OTHER AREAS MAY NEED
ACTIVATION LATER TODAY.
ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:41 AM CDTSevere Thunderstorm WarningDLHCass, Itasca64 min
Jul 4, 10:19 AM CDTSevere Thunderstorm WarningDLHItasca, Koochiching56 min
Jul 4, 10:19 AM CDTSevere Thunderstorm WarningDLHAitkin56 min
Jul 4, 11:07 AM CDTSevere Thunderstorm WarningDLHSaint Louis53 min
Jul 4, 11:17 AM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Koochiching12 hr
Jul 4, 11:28 AM CDTSevere Thunderstorm WarningDLHSaint Louis62 min
Jul 4, 11:57 AM CDTSevere Thunderstorm WarningDLHSaint Louis63 min
Jul 4, 12:15 PM CDTSevere Thunderstorm WarningDLHLake60 min
Jul 4, 12:29 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing61 min
Jul 4, 12:41 PM CDTSevere Thunderstorm WarningDLHCook64 min
Jul 4, 2:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing64 min
Jul 4, 4:22 PM CDTSevere Thunderstorm WarningDLHCook68 min

Nearby

Tornado Warnings in Minnesota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.